View Full Version : Cymbalta (duloxetine) vs. Pristiq/Effexor (venlafaxine)


Darksanity
07-04-13, 09:39 PM
Has anyone tried both and preferred one over the other or they're both crap?

Been struggling with a depression that just won't go for nearly 1 year. I used to take Zoloft which worked fine at first but it pooped out just won't do **** anymore.

Antidepressants I've tried:


Zoloft - Worked beautifully in the beginning. But pooped out after a few months. Sexual sides sucks badly.

Lexapro - Made me unbelievably tired and lethargic although it did lift the depression somewhat.

Moclobemide - Definitely a mood-booster and also works like a charm even after a single dose. One big problem: it somehow made perseveration & procrastination 10x worse than before.

Wellbutrin - Tried this in a combo with both Zoloft and Lexapro in an attempt to counteract some of the sides. Works for a week then basically complete tolerance. Also seems to counteract Dexedrine somewhat, which makes sense since reuptake inhibitors are known to attenuate releasing agents by competing for the monoamine transporter in question.

I've been thinking about giving an SNRI a try despite all the horror stories out there. I mean.. It can't be worse than a SSRI for someone with ADD + comorbid depression. I just can't make up my mind between pristiq/effexor and cymbalta. From my understanding Cymbalta has a more balanced inhibition of Serotonin-Norepinephrine reuptake while Effexor/Pristiq has about 10x more inhibition of Serotonin reuptake than Norepinephrine.

Fuzzy12
07-05-13, 09:17 AM
I've tried both, duloxetine and venlafaxine.

Actually, I started with Sertraline (Zoloft), which as you said worked beautifully but very quickly pooped out. Gave me bad mood swings as well.

Then I took Venlafaxine for 2-3 months, which was hell. I got very bad mood swings with very bad suicidal ideation, I was so tired, I couldn't keep my eyes open and it did pretty much nothing for my depression. My docs kept increasing the dose wll beyond the recommended maximum but then finally changed my med to duloxetine.

I've hardly had any side effects on 60mg, except for increased tiredness. At 80mg, it again knocked me out so I quickly went back to 60mg again. Unfortunately, I don't think, it helped much with depression so I've just started taking Sertraline again, 100mg.

But then keep in mind that everyone is different and I don't have ADHD but BP II.

I've heard that venlafaxine is supposed to be very effective. I've read lots of reviews where people said that it was the only thing that worked for them and pretty much saved their life. The withdrawal effects are supposed to be bad but I didn't have any problems. I was just happy to get rid of that poison (for me). I'm having a few withdrawal symptoms from duloxetine but nothing too serious, a bit of nausea and lightheadedness.

sarahsweets
07-07-13, 08:47 AM
I am BPII. I had horrible experiences with SSRI's. Cymbalta has saved my life.

sloblolly
08-26-13, 10:55 AM
I am taking Cymbalta 60 mg. It does not work as well as Effexor for the depression but is great for musculoskeletal pain. I would like to know which ADD med works with the Cymbalta...

Slob

bobabuoy
08-26-13, 11:13 PM
I tried Cymbalta and stopped it because it ended up increasing my anxiety. It was a very difficult transition getting off Cymbalta and onto Luvox because of the brain zaps that I experienced. What ended up helping was adding wellbutrin to the luvox. The withdrawls from any SSRI can be something to deal with, but Cymbalta was by far the most difficult.

hollywood
08-27-13, 10:45 PM
Cymbalta was helpful in the respect I didn't feel like a retard , just more tired , but with less or zero anxiety . I would think there's gotta be something better

Katmint
08-28-13, 11:56 AM
Firstly I don't have depression or ADHD but have experience with Cymbalta (60mg) for chronic pain. What I would advise anyone considering it to do is to google "duloxetine withdrawal" as it is very eye opening. Likewise for side effects.

Obviously if it works well then withdrawal may not be a priority and I totally get that. I'd have eaten whale testicles for life if it had worked lol.

Cymbalta treatment and withdrawal was pretty awful for me. It gave me very severe sleep and sexual side effects and in combination with pregabalin made me very forgetful (to the point where I genuinely couldn't remember where I lived).

Withdrawal was six weeks of "brain zaps", feeling disconnected and the more expected poor mood and poor sleep. Some of the damage sleep and sex wise can be very long term. I am still recovering 3 months on and am not improving much, although the sex side sorted itself out - in fact it has swung to the opposite end of the scale and is now happening innapropriately in my sleep, which is sadly likely to be permanent now the neurologist tells me. Funny how he said it is very common to have these problems but noone warned me before!!

hollywood
08-29-13, 12:42 AM
Yup

Prozac!

tambourine-man
08-29-13, 07:02 PM
I attempted suicide several times last year and put myself in a coma twice. My depression was severe and I tried to hide it from everyone. I finally ended relapsing on drugs before getting fed up and checking myself into a psychiatric hospital.

The combination of Pristiq and Remeron (known as "California Rocket Fuel"), along with structure, exercise and plenty of sunshine has saved my life! I'm happy and productive again!

Anyway, I go into more detail about all this in this video I made for youtube...

http://www.youtube.com/watch?v=aJHNrVIVy1w

VMSeasons
09-01-13, 03:14 PM
At 34 I have been battling depression, anxiety and mild attention deficit for 16 years. While some years have been worse than others (environmentally induced severe states of depression) I'd have to applaud the makers of Cymbalta. It initially was *challenging* to get used to. I had brain zaps and severe sleep disturbances. Had I listened to my MD I'd not of been taking it at night. Very dumb. Won't do that again. So when I began taking it in the AM I began to feel the positive effects at about 4 weeks and none of the side effects. I'd venture to say I could of prevented 75% of the side effects by taking it in the AM. I've not had a problem with increased appetite, GI distress, sleeplessness or general lethargy. I'm just "normal" if there is such a thing. I'm not depressed and nor am I energized. The brain zaps were much better once I quit taking it at night and slowly ramping up the medication over 2 months seemed to be the best bet for almost no side effects. I do have some issues with pain that this drug is prescribed for and I will admit that the relief so far has been minimal but I am just now reaching the therapeutic range. I figure a little bit of pain relief from a non-narcotic is worth the wait. Also a little lift of depression is better than a downward sprial or staying the same. I gave it time and it was worth it. I do hear withdrawal is for the pits but I've been through that before and taking it slowwwwwwwwwwww (like over 6 month) can prove to be worth the wait. I can list to you over 30 medications that I've been on (SSRI,SNRI,Mood stabilizers, Antipsychotics,Stimulants) and so far Cymbalta seems to be one of the better ones for me. I do take Adderall at small doses throughout my day (I should switch to an XR) and this does tend to pick up in the areas that Cymbalta may lack. Since I do small doses 3-4 times a day (10mg) this helps to prevent the crash and if I don't need it-I don't take it. All in moderation. Completely stopping either medication is harmful. Maybe just one less here and there of Adderall-that also helps to prevent some of the addiction folks talk about. I try to be careful as Serotonin Syndrome is not something to mess with so I make sure to do my research and be mindful of my own behaviors or make sure my husband is anyways......

I vote thumbs up for Cymbalta. Take your time and it might be worth the wait for you too.

(I'm kinda long winded. I apologize)

VMSeasons
09-01-13, 03:20 PM
One more thing. My anxiety did flare quite a but and I was able to counteract that with a benzo short term until it dissipated.

hollywood
09-01-13, 04:36 PM
What dose?

calcal
09-10-13, 10:51 PM
@ darksanity

I have a question about moclobemid. Did you have to stick to any food restrictions while being on it?
And did you take any stimulations while being on it? Or is it too dangerous to take moclo + stims?

hollywood
10-06-13, 01:51 AM
Please stop asking cold q&a . Go ask a gp

******* A